advertisement
Question
Posted by: NR | 2004/10/28

Minerva and antibiotics

Hi
I have just gone off Depo Provera injection and gone onto Minerva oral contraceptive pill on instructions from my dermotologist, as I have acne problems. She has also continued me on Minotabs (antiobiotics), which I have been on for a few months. She told me that it is actually a myth that antibiotics make the pill not work and you unsafe from unwanted pregnancy - she was adament about it that I would be safe etc. But the insert in the Minerva packaging says that it does and I always thought it did. Am i safe on the pill using antibiotics?
Thanks

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImagePharmacist

NR

Efficacy of oral contraceptives MAY definitely be reduced owing to alteration of gut flora and consequent interruption of the enterohepatic cycle of oral contraceptives. Ethinyloestradiol is not conjugated and there is more ethinyloestradiol passed in the stool. Pregnancy and breakthrough bleeding may occur.
If a patient is to take long-term antibiotic therapy (e.g. for acne vulgaris) then additional contraception should be used for the first month (the manufacturers suggest two weeks, but various sources recommends a full month) after starting the oral contraceptive pill. After this period gut flora should have adjusted to the effects of antibiotic therapy and additional use of the oral contraceptive pill so that additional contraceptive protection should not be required.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: CG | 2004/11/03

Ek is vanaf begin Sep op Minerva & antibiotika(Purbac)velprobleem. Voorheen op Triphasel.Hoe groot is die moontlikheid dat ek nou sou swanger word? en indien ek swanger is en nie bewus is daarvan nie,nog steeds my pil & antibiotika gebruik, sal daar enige invloed op die ontwikkeling van die baba wees. My antibiotika is 3 maande kursus.Baie dankie.

Reply to CG

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement